Michigan, 2008High Wind in Michigan, December 28, 2008
December 28, 2008 · NWS GRR · 23 events in 23 counties and zones
A strong low pressure system produced very windy conditions across southwestern lower Michigan on December the 28th. The highest wind gusts occurred mainly before sunrise, however very gusty conditions persisted well into the afternoon.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system produced very windy conditions across southwestern lower Michigan on December the 28th. The highest wind gusts occurred mainly before sunrise, however very gusty conditions persisted well into the afternoon. Hundreds of thousands of people across the state lost power at least temporarily due to high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 28, 1:57 AM EST, 3 minutes earlier.
Area forecast discussion, Dec 28, 1:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
157 AM EST SUN DEC 28 2008
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(434 AM EST SAT DEC 27 2008)
SHOWERS AND THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...ARE EXPECTED
THIS EVENING AHEAD OF A STRONG COLD FRONT THAT WILL MOVE EAST INTO
LOWER MICHIGAN OVERNIGHT. THE LOW PUSHING THE FRONT WILL CONTINUE TO
INTENSIFY OVERNIGHT RESULTING IN VERY WINDY CONDITIONS FROM LATE
TONIGHT INTO SUNDAY AFTERNOON. LIGHT SNOW IS EXPECTED AFTER THE COLD
FRONT MOVES THROUGH. ALTHOUGH ACCUMULATIONS WILL BE AN INCH OR
TWO...THE STRONG WINDS SUNDAY MORNING WILL REDUCE VISIBILITIES TO
LESS THAN A MILE...ESPECIALLY ALONG THE LAKE SHORE.
&&
.SHORT TERM...(157 AM EST SUN DEC 28 2008)
(TONIGHT THROUGH SUNDAY NIGHT)
BAND OF SHOWERS WITH FRONT WILL PRODUCE GUSTS TO NEAR HIGH WIND
WARNING CRITERIA. THESE WINDS WILL PERSIST INTO MUCH OF THE MORNING
BASED ON THE TIGHTEN PRESSURE GRADIENT. WILL UPGRADE WIND ADVISORY
TO HIGH WIND WARNING. HIGHEST WINDS WILL OCCUR FROM NOW UNTIL ABOUT
NOON.
WILL ADD AREAS OF FOG TO THE GRIDS/ZONE AS THERE WAS STILL POCKETS
OF FOG AROUND. THIS WILL FINALLY MOVE OUT ABOUT 06-07Z AS THE COLD
FRONT APPROACHES. WILL ALSO REMOVE THE MENTION OF THUNDER AS THE
BEST ELEVATED INSTABILITY AS ALREADY PUSHED EAST OF THE CWA. AS FOR
THE FRONT...IT WAS MOVING ACROSS LAKE MICHIGAN AS OF 03Z AND WAS IS
STILL ON PACE TO CUT ACROSS THE CWA BETWEEN 05Z AND 09Z. WINDS WILL
INCREASE SHARPLY AS THE FRONT PASSES AND THESE WINDS WILL REMAIN
STRONG INTO SUNDAY. SO HAVE LEFT THE WIND ADVISORY INTACT.
AS COLDER AIR ADVECTS INTO THE CWA...THE LINGERING PCPN WILL TURN TO
SNOW. WE DON/T EXPECT MUCH IN THE WAY OF ACCUMS...BUT WHAT THERE IS
OF IT WILL BE WIND WHIPPED. VISIBILITIES WILL LIKELY FALL TO A MILE
OR BELOW SUNDAY MORNING. THE COLD AIR WILL ALSO FREEZE THE STANDING
WATER. THE COMBINATION OF LOWER VSBYS DUE TO BLOWING SNOW AND THE
FREEZING OF THE MELTED SNOW AND RAIN WILL LEAD TO HAZARDOUS DRIVING
CONDITIONS. AS SUCH WE ISSUED A WINTER WX ADVISORY FOR THE WRN CWA
SUNDAY MORNING.
THERE IS A BRIEF SHOT OF ARCTIC AIR BEHIND THE COLD FRONT BUT LAKE
EFFECT SHSN SHOULD BE GREATLY DIMINISHED DUE TO THE VERY STRONG
WINDS OVER THE LAKE. DRY WX EXPECTED SUNDAY NIGHT.
&&
.LONG TERM...(341 PM EST SAT DEC 27 2008)
(MONDAY THROUGH SATURDAY)
MID RANGE MODELS SHOWING LITTLE CONSISTENCY. THEREFORE... ONLY MADE
SMALL CHANGES TO HELP THE GRIDS BE MORE CONSISTENT WITH THE
SURROUNDING WFOS.
A COUPLE OF VERY QUICK MOVING SYSTEMS SLIDE THROUGH THE AREA IN THE
MONDAY THROUGH WEDNESDAY TIME FRAME. THE FLOW IS ZONAL... AND THE
SYSTEMS MAINLY TRAVERSE THE NORTHERN GREAT LAKES. THERE MAY BE SOME
LAKE EFFECT BY MID WEEK... AS 850MB TEMPS FALL TO AROUND -10 C. NOT
LOOKING FOR ANYTHING TOO SIGNIFICANT IN THIS TIME FRAME.
LATE IN THE WEEK... THERE IS A MORE SIGNIFICANT SYSTEM TRYING TO
TAKE SHAPE... BUT THERE ARE GREAT MODEL INCONSISTENCIES. THE GFS
MOST RESEMBLES THE GRIDS. IT TAKES A STRONGER LOW THROUGH THE
SOUTHERN GREAT LAKES WRAPPING IN GULF MOISTURE. LEFT THE SNOW IN THE
GRIDS. OVERALL... THE PERIOD LOOKS FAIRLY CLOSE TO NORMALS IN TERMS
OF TEMPERATURES.
&&
.MARINE...(1033 PM EST SAT DEC 27 2008)
A GALE WARNING IS IN EFFECT THROUGH SUNDAY. WINDS WILL INCREASE BY
07-08Z TO GALES OF 40-45 KTS WHICH WILL RESULT IN WAVES OVER 10
FEET.
&&
.AVIATION...(1230 AM EST SUN DEC 28 2008)
WIDESPREAD RAIN AND IFR CIGS WILL BE DEPARTING TO THE EAST 06Z-08Z
AS MID LEVEL DRY SLOT PUNCHES IN FROM THE SW. ARRIVAL OF THE DRY
SLOT (AND PASSAGE OF THE SFC CDFNT) WILL RESULT IN VERY WINDY
CONDITIONS DEVELOPING TOWARD 09Z AND SOME SFC WIND GUSTS TO 40 KNOTS
WILL BE POSSIBLE FROM THE WEST SOUTHWEST. THE CIGS/VSBYS SHOULD
IMPROVE TO AT LEAST MVFR BEFORE 12Z... AND ANY REMAINING RAIN
SHOWERS WILL BECOME MIXED WITH OR CHANGE TO SNOW TOWARD 12Z WITH THE
ARRIVAL OF THE LOW LEVEL COLDER AIR. THIS SYSTEM IS QUICK TO DEPART
TO THE NE ON SUNDAY... SO WILL HAVE WINDS DIMINISHING AFTER 18Z WITH
CONDITIONS IMPROVING TO VFR.
&&
.HYDROLOGY...(341 PM EST SAT DEC 27 2008)
FLOOD WARNING IS IN EFFECT. SEVERAL ROADS ARE UNDER WATER. MORE RAIN
UPSTREAM WILL ONLY EXACERBATE THE SITUATION. THAT SAID...COLD AIR
MOVING INTO THE REGION SUNDAY WILL SLOW THE RUNOFF...IF NOT LOCK
MUCH OF IT UP.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
LM...GALE WARNING THROUGH SUNDAY FROM ST JOE TO MANISTEE.
MI...HIGH WIND WARNING ENTIRE FORECAST AREA THROUGH SUNDAY.
WINTER WEATHER ADVISORY FOR WESTERN HALF OF CWA FROM 4 AM SUNDAY
THROUGH SUNDAY AFTERNOON.
&&
SYNOPSIS: 93
SHORT TERM: 93 JK
LONG TERM: IOD
MARINE: 93 JK
AVIATION: MEADE
HYDROLOGY: 93
Hazardous weather outlook, Dec 27, 11:01 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EST SAT DEC 27 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1101 AM EST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
FLOODING WILL BE A CONCERN TONIGHT AS SHOWERS CONTINUE ACROSS AREAS
THAT SEEN SUBSTANTIAL SNOW PACK MELTING. AN ADDITIONAL QUARTER TO
ONE HALF IN OF RAIN WILL BE POSSIBLE MAINLY EARLY TONIGHT. THE
ADDED RAINFALL WITH THE MELTING SNOW WILL CONTINUE TO LEAD TO LOCAL
PONDING OF WATER ON AREA ROADS AS STORM DRAINS MAY BE CLOGGED
WITH SNOW AND ICE. LOCAL SMALL CREEKS AND RIVERS MAY ALSO COME OUT
OF THEIR BANKS.
AREAS OF FOG WILL CONTINUE INTO THE WEE HOURS OF SUNDAY MORNING AND
THEN DIMINISH. FOG WILL LIMIT VISIBILITY TO BELOW THREE QUARTERS OF
A MILE AT TIMES.
WINDS WILL INCREASE DRAMATICALLY LATE TONIGHT INTO SUNDAY. SOUTHWEST
TO WEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS
IN EXCESS OF 45 MPH. GUSTS AROUND 50 MPH WILL BE POSSIBLE ALONG THE
LAKE MICHIGAN COAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WINDS WILL CONTINUE ON SUNDAY...BEFORE TAPERING OFF BY LATE
AFTERNOON.
MUCH COLD AIR WILL ARRIVE SUNDAY MORNING LEADING TO A QUICK FREEZE
UP OF STANDING WATER. ROADWAYS COULD ALSO FREEZE. LIGHT SNOW IS
EXPECTED BY EARLY SUNDAY MORNING. ONE TO TWO INCHES OF SNOW WILL BE
POSSIBLE INTO SUNDAY AFTERNOON MAINLY ALONG AND WEST OF U.S. 131.
SIGNIFICANT BLOWING AND DRIFTING SNOW CAN ALSO BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ844>849-281100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1101 AM EST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
WINDS WILL REACH GALE FORCE LATE TONIGHT WHICH WILL BUILD WAVES TO
AROUND 10 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WINDS AND WAVES WILL CONTINUE ON LAKE MICHIGAN SUNDAY MAKING
BOATING HAZARDOUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
JK
In the hours before
Local storm report, Dec 27, 9:36 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 8 E GRANT 43.33N 85.65W
12/27/2008 M1.50 INCH NEWAYGO MI TRAINED SPOTTER
RAIN SINCE 8 AM 0.75 INCH. TOTAL STORM RAIN 1.50
&&
JKLocal storm report, Dec 27, 9:55 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD 4 WSW BANGOR 42.30N 86.19W
12/27/2008 VAN BUREN MI COUNTY OFFICIAL
FLOODING REPORTED ON 66TH ST JUST NORTH OF 34TH AVE.
FLOODING IS REPORTED COUNTY WIDE. THERE ARE 19 ROADS
REPORTED TO HAVE WATER ON THEM AND 6 ROADS ARE COMPLETELY
CLOSED IN SPOTS.
0902 PM FLOOD 4 E MIDDLEVILLE 42.72N 85.39W
12/27/2008 BARRY MI COUNTY OFFICIAL
FLOODING WAS REPORTED ON SOLOMON RD NEAR JOHNSON RD.
FLOODED ROADS HAVE BEEN REPORTED COUNTY WIDE ACCORDING TO
CENTRAL DISPATCH.
0910 PM FLOOD 4 SSW LEE CENTER 42.35N 84.92W
12/27/2008 CALHOUN MI COUNTY OFFICIAL
FLOODING WAS REPORTED OVER N DRIVE NORTHWEST OF MARENGO
EARLY THIS AFTERNOON. FLOODING WAS ALSO REPORTED OVER D
DRIVE NEAR SONOMA EARLY THIS AFTERNOON. CENTRAL DISPATCH
REPORTS NO WASHED OUT ROADS AS OF TONIGHT.
0915 PM FLOOD 2 SW LITTLE VENICE 42.65N 84.98W
12/27/2008 EATON MI COUNTY OFFICIAL
N SHAYTOWN RD BETWEEN BRICK HWY AND ALLEGAN RD IS
FLOODED. NUMEROUS REPORTS OF WASHED OUT ROADWAYS ARE
OCCURRING ACCORDING TO CENTRAL DISPATCH. THESE REPORTS
ARE SINCE THIS EVENING.
&&
HOVINGLocal storm report, Dec 27, 9:58 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM FLOOD MOUNT PLEASANT 43.60N 84.78W
12/27/2008 ISABELLA MI COUNTY OFFICIAL
WATER PONDING ON SOME ROADS THROUGHOUT ISABELLA COUNTY
BUT NO WASHOUTS OR ROAD CLOSURES REPORTED.
0918 PM FLOOD STANTON 43.29N 85.08W
12/27/2008 MONTCALM MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS THROUGHOUT MONTCALM
COUNTY BUT STILL PASSABLE. NO ROAD CLOSURES OR WASHOUTS
REPORTED.
0920 PM FLOOD ST. JOHNS 43.00N 84.56W
12/27/2008 CLINTON MI COUNTY OFFICIAL
SIX ROADS IN CLINTON COUNTY COVERED WITH WATER BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0920 PM FLOOD ALMA 43.38N 84.65W
12/27/2008 GRATIOT MI COUNTY OFFICIAL
WATER OVER SOME ROADS IN GRATIOT COUNTY BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0929 PM FLOOD MUSKEGON 43.23N 86.26W
12/27/2008 MUSKEGON MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS IN MUSKEGON COUNTY. NO
ROAD CLOSURES OR WASHOUTS REPORTED.
&&
MEADELocal storm report, Dec 27, 11:40 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLOOD ALMA 43.38N 84.65W
12/27/2008 GRATIOT MI TRAINED SPOTTER
WATER IS COVERING THE ROAD NEAR THE INTERSECTION OF E
DOWNIE ST AND N RIVER AVE. WATER IS ALSO COVERING THE
ROAD NEAR MECHANIC ST AND STATE ST. THE PINE RIVER IS
REPORTEDLY APPROACHING THE BASE OF SOME BRIDGES.
&&
HOVINGLocal storm report, Dec 27, 11:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM FLOOD 3 E GRAND JUNCTION 42.40N 86.01W
12/27/2008 VAN BUREN MI TRAINED SPOTTER
DRAINAGE DITCH OVERFLOWING WITH WATER. SNOW DEPTH 25
INCHES ON DEC 23. SNOW DEPTH THIS MORNING AT 7 INCHES.
0822 AM HEAVY RAIN 3 E GRAND JUNCTION 42.40N 86.01W
12/27/2008 M0.95 INCH VAN BUREN MI TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 820 AM.
0908 AM HEAVY RAIN DORR 42.73N 85.72W
12/27/2008 M0.53 INCH ALLEGAN MI TRAINED SPOTTER
RAINFALL FROM 6 AM TO 9 AM. SPOTTERS BASEMENT IS FLOODED.
0911 AM HEAVY RAIN 8 E GRANT 43.33N 85.65W
12/27/2008 M0.80 INCH NEWAYGO MI TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 9 AM. SNOW DEPTH FELL FROM 22
INCHES FRIDAY MORNING TO 16 INCHES AT 9 AM.
1033 AM HEAVY RAIN 2 NW SOUTH GULL LAKE 42.41N 85.43W
12/27/2008 M0.85 INCH KALAMAZOO MI TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 1030 AM.
1039 AM FLOOD 2 NW SOUTH GULL LAKE 42.41N 85.42W
12/27/2008 KALAMAZOO MI TRAINED SPOTTER
KALAMAZOO RIVER AT THE D AVENUE BRIDGE IS AT BANKFUL.
1132 AM HEAVY RAIN 1 NE WAYLAND 42.68N 85.63W
12/27/2008 M1.00 INCH ALLEGAN MI TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 1130 AM.
1142 AM HEAVY RAIN 2 NE BYRON CENTER 42.83N 85.69W
12/27/2008 M0.95 INCH KENT MI TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 1135 AM.
1237 PM FLOOD NEW HOLLAND 42.86N 86.08W
12/27/2008 OTTAWA MI EMERGENCY MNGR
NUMEROUS ROADS CLOSED OR BARRICADED ACROSS PARTS THE
COUNTY. WATER UP TO 5 FEET DEEP IN PLACES
1237 PM FLOOD WAYLAND 42.67N 85.64W
12/27/2008 ALLEGAN MI TRAINED SPOTTER
NUMEROUS ROAD WASHOUTS AROUND WAYLAND
0107 PM HEAVY RAIN GRAND RAPIDS 42.96N 85.66W
12/27/2008 M1.23 INCH KENT MI OFFICIAL NWS OBS
RAINFALL TOTAL FROM MIDNIGHT THROUGH 1250 PM.
0154 PM HEAVY RAIN EAST GRAND RAPIDS 42.95N 85.61W
12/27/2008 M0.94 INCH KENT MI TRAINED SPOTTER
0212 PM FLOOD BANGOR 42.31N 86.11W
12/27/2008 VAN BUREN MI LAW ENFORCEMENT
NUMEROUS ROADS WASHED OUT ACROSS BANGOR TOWNSHIP
0251 PM FLOOD SARANAC 42.93N 85.21W
12/27/2008 IONIA MI EMERGENCY MNGR
MORRISON LAKE AVE CLOSED DUE TO WASHOUT BETWEEN PECK LAKE
ROAD AND GRAND RIVER AVE
0356 PM HEAVY RAIN 7 WNW HOLTON 43.46N 86.21W
12/27/2008 M1.62 INCH MUSKEGON MI TRAINED SPOTTER
THIS IS THE DAILY RAINFALL TOTAL RECORDED IN BLUE LAKE
TOWNSHIP.
0410 PM HEAVY RAIN BLOOMINGDALE 42.38N 85.96W
12/27/2008 M1.68 INCH VAN BUREN MI CO-OP OBSERVER
THIS IS THE RAINFALL TOTAL SINCE 7AM TODAY.
0455 PM FLOOD 1 S CUTLERVILLE 42.83N 85.66W
12/27/2008 KENT MI TRAINED SPOTTER
FLOODING WAS REPORTED IN PRESCOTT VILLAGE WITH SEVERAL
MOBILE HOMES TAKING ON WATER FROM OVERFLOW OF BUCK CREEK.
0600 PM HEAVY RAIN MONTAGUE 43.41N 86.36W
12/27/2008 M1.14 INCH MUSKEGON MI TRAINED SPOTTER
THIS IS THE DAILY RAINFALL RECORDED THUS FAR.
0600 PM FLOOD 4 NNE HOLLAND 42.83N 86.06W
12/27/2008 OTTAWA MI TRAINED SPOTTER
HOLDING PONDS AND DRAINAGE DITCHES ARE FLOODED AND STILL
RISING. MANY YARDS HAVE SEVERAL INCHES OF STANDING WATER.
THE 12 HOUR RAINFALL TOTAL ENDING AT 6PM IS 1.10 INCHES.
0656 PM FLOOD OKEMOS 42.71N 84.41W
12/27/2008 INGHAM MI TRAINED SPOTTER
THE RED CEDAR RIVER AT THE OKEMOS ROAD CROSSING HAS
FLOODED FERGUSON PARK
0720 PM FLOOD 5 W ROTHBURY 43.51N 86.45W
12/27/2008 OCEANA MI COUNTY OFFICIAL
NORTH BRANCH OF FLOWER CREEK HAD ABOUT 6 INCHES OF WATER
OVERFLOWING ONTO ROADWAY. WATER HAD SUBSIDED AS OF 830 PM
0825 PM FLOOD CONKLIN 43.12N 85.88W
12/27/2008 OTTAWA MI DEPT OF HIGHWAYS
ROAD SHOULDER AND PAVEMENT WASHED OUT ON SEVERAL ROADS
0825 PM FLOOD HUDSONVILLE 42.87N 85.86W
12/27/2008 OTTAWA MI DEPT OF HIGHWAYS
ROAD SHOULDER AND PAVEMENT WASHED OUT ON SEVERAL ROADS
0825 PM FLOOD JAMESTOWN 42.83N 85.84W
12/27/2008 OTTAWA MI DEPT OF HIGHWAYS
ROAD SHOULDER AND PAVEMENT WASHED OUT ON SEVERAL ROADS
0845 PM FLOOD SCOTTVILLE 43.95N 86.28W
12/27/2008 MASON MI COUNTY OFFICIAL
STANDING WATER ACROSS APPROXIMATELY TEN ROADS ACROSS
MASON COUNTY. NO ROADS WERE BLOCKED OFF AS OF 845 PM
0845 PM FLOOD SHELBY 43.60N 86.37W
12/27/2008 OCEANA MI COUNTY OFFICIAL
STANDING WATER ACROSS A COUPLE OF ROADS. AS OF 845 PM
THESE ROADS WERE NOT BLOCKED OFF
0850 PM FLOOD 4 WSW BANGOR 42.30N 86.19W
12/27/2008 VAN BUREN MI COUNTY OFFICIAL
FLOODING REPORTED ON 66TH ST JUST NORTH OF 34TH AVE.
FLOODING IS REPORTED COUNTY WIDE. THERE ARE 19 ROADS
REPORTED TO HAVE WATER ON THEM AND 6 ROADS ARE COMPLETELY
CLOSED IN SPOTS.
0902 PM FLOOD 4 E MIDDLEVILLE 42.72N 85.39W
12/27/2008 BARRY MI COUNTY OFFICIAL
FLOODING WAS REPORTED ON SOLOMON RD NEAR JOHNSON RD.
FLOODED ROADS HAVE BEEN REPORTED COUNTY WIDE ACCORDING TO
CENTRAL DISPATCH.
0910 PM FLOOD 4 SSW LEE CENTER 42.35N 84.92W
12/27/2008 CALHOUN MI COUNTY OFFICIAL
FLOODING WAS REPORTED OVER N DRIVE NORTHWEST OF MARENGO
EARLY THIS AFTERNOON. FLOODING WAS ALSO REPORTED OVER D
DRIVE NEAR SONOMA EARLY THIS AFTERNOON. CENTRAL DISPATCH
REPORTS NO WASHED OUT ROADS AS OF TONIGHT.
0915 PM FLOOD 4 W BRIDGETON 43.35N 86.02W
12/27/2008 NEWAYGO MI COUNTY OFFICIAL
BROOKS CREEK WAS OUT OF ITS BANKS. WATER ACROSS 112TH
STREET
0915 PM FLOOD 2 SW LITTLE VENICE 42.65N 84.98W
12/27/2008 EATON MI COUNTY OFFICIAL
N SHAYTOWN RD BETWEEN BRICK HWY AND ALLEGAN RD IS
FLOODED. NUMEROUS REPORTS OF WASHED OUT ROADWAYS ARE
OCCURRING ACCORDING TO CENTRAL DISPATCH. THESE REPORTS
ARE SINCE THIS EVENING.
0915 PM FLOOD 3 W STANWOOD 43.58N 85.51W
12/27/2008 MECOSTA MI COUNTY OFFICIAL
BASEMENT COLLAPSED ON OLD STATE ROAD ALONG MUSKEGON RIVER
0916 PM FLOOD MOUNT PLEASANT 43.60N 84.78W
12/27/2008 ISABELLA MI COUNTY OFFICIAL
WATER PONDING ON SOME ROADS THROUGHOUT ISABELLA COUNTY
BUT NO WASHOUTS OR ROAD CLOSURES REPORTED.
0918 PM FLOOD STANTON 43.29N 85.08W
12/27/2008 MONTCALM MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS THROUGHOUT MONTCALM
COUNTY BUT STILL PASSABLE. NO ROAD CLOSURES OR WASHOUTS
REPORTED.
0920 PM FLOOD ALMA 43.38N 84.65W
12/27/2008 GRATIOT MI COUNTY OFFICIAL
WATER OVER SOME ROADS IN GRATIOT COUNTY BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0920 PM FLOOD ST. JOHNS 43.00N 84.56W
12/27/2008 CLINTON MI COUNTY OFFICIAL
SIX ROADS IN CLINTON COUNTY COVERED WITH WATER BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0929 PM FLOOD MUSKEGON 43.23N 86.26W
12/27/2008 MUSKEGON MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS IN MUSKEGON COUNTY. NO
ROAD CLOSURES OR WASHOUTS REPORTED.
0930 PM HEAVY RAIN 8 E GRANT 43.33N 85.65W
12/27/2008 M1.50 INCH NEWAYGO MI TRAINED SPOTTER
RAIN SINCE 8 AM 0.75 INCH. TOTAL STORM RAIN 1.50
1125 PM FLOOD ALMA 43.38N 84.65W
12/27/2008 GRATIOT MI TRAINED SPOTTER
WATER IS COVERING THE ROAD NEAR THE INTERSECTION OF E
DOWNIE ST AND N RIVER AVE. WATER IS ALSO COVERING THE
ROAD NEAR MECHANIC ST AND STATE ST. THE PINE RIVER IS
REPORTEDLY APPROACHING THE BASE OF SOME BRIDGES.
&&
HOVINGLocal storm report, Dec 28, 12:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLOOD KENTWOOD 42.88N 85.59W
12/27/2008 KENT MI LAW ENFORCEMENT
PLASTER CREEK WATER LEVEL WAS REACHING BASE OF THE BRIDGE
CROSSING SHAFFER AVE
&&
JKHigh Wind, Allegan
- When
- December 28, 2:00 AM EST to 11:55 AM EST
- Where
- Allegan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Estimated wind gusts reached 60 mph during the early morning hours of the 28th. Numerous trees and power lines were blown down.
High Wind, Van Buren
- When
- December 28, 2:00 AM EST to 11:55 AM EST
- Where
- Van Buren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Estimated wind gusts reached 60 mph during the early morning hours of the 28th. Several trees and power lines down.
High Wind, Mason
- When
- December 28, 2:15 AM EST to 11:55 AM EST
- Where
- Mason forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A measured wind gust reached 60 mph eight miles north northwest of Ludington during the early morning hours of the 28th. Several trees and power lines were blown down.
High Wind, Muskegon
- When
- December 28, 2:15 AM EST to 11:55 AM EST
- Where
- Muskegon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A 61 mph wind gust was measured at the Muskegon airport during the early morning hours of the 28th. Several trees and power lines were blown down.
High Wind, Ottawa
- When
- December 28, 2:15 AM EST to 11:55 AM EST
- Where
- Ottawa forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 mph were recorded in Ottawa county. Several trees and power lines were blown down.
High Wind, Oceana
- When
- December 28, 2:30 AM EST to 11:55 AM EST
- Where
- Oceana forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 mph were recorded. Several trees and power lines were blown down.
High Wind, Lake
- When
- December 28, 2:45 AM EST to 11:55 AM EST
- Where
- Lake forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 mph were recorded. Central dispatch reported that numerous trees and power lines were blown down across the county.
High Wind, Barry
- When
- December 28, 2:45 AM EST to 11:55 AM EST
- Where
- Barry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 mph were recorded. Central dispatch reported that numerous trees and power lines were blown down across the county.
High Wind, Newaygo
- When
- December 28, 3:00 AM EST to 11:55 AM EST
- Where
- Newaygo forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Wind gusts estimated at 60 mph were recorded. Central dispatch reported that numerous trees and power lines were blown down across the county.
High Wind, Kent
- When
- December 28, 3:00 AM EST to 11:55 AM EST
- Where
- Kent forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A 61 mph wind gust was recorded at the Gerald Ford airport in Grand Rapids. Numerous trees and power lines were blown down across the county.
High Wind, Kalamazoo
- When
- December 28, 3:00 AM EST to 11:55 AM EST
- Where
- Kalamazoo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded at the Kalamazoo airport. Numerous trees and power lines were blown down across the county.
High Wind, Montcalm
- When
- December 28, 3:15 AM EST to 11:55 AM EST
- Where
- Montcalm forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Ionia
- When
- December 28, 3:15 AM EST to 11:55 AM EST
- Where
- Ionia forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Eaton
- When
- December 28, 3:15 AM EST to 11:55 AM EST
- Where
- Eaton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Osceola
- When
- December 28, 3:30 AM EST to 11:55 AM EST
- Where
- Osceola forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Mecosta
- When
- December 28, 3:30 AM EST to 11:55 AM EST
- Where
- Mecosta forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Ingham
- When
- December 28, 3:30 AM EST to 11:55 AM EST
- Where
- Ingham forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
A 63 mph wind gust was recorded at the Lansing Capital City airport. The high wind brought down several trees and power lines.
High Wind, Calhoun
- When
- December 28, 3:30 AM EST to 11:55 AM EST
- Where
- Calhoun forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines. A measured wind gust to 55 mph was recorded at the Battle Creek airport.
High Wind, Isabella
- When
- December 28, 4:00 AM EST to 11:55 AM EST
- Where
- Isabella forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Clare
- When
- December 28, 4:00 AM EST to 11:55 AM EST
- Where
- Clare forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Gratiot
- When
- December 28, 4:00 AM EST to 11:55 AM EST
- Where
- Gratiot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Clinton
- When
- December 28, 4:00 AM EST to 11:55 AM EST
- Where
- Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines.
High Wind, Jackson
- When
- December 28, 4:00 AM EST to 11:55 AM EST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph brought down several trees and power lines. A 54 mph gust was recorded at Reynolds field in Jackson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 28, 2008$23 million · 59 kt wind · 17 events
- High Wind in New York, December 28, 2008$1.6 million · 65 kt wind · 17 events
- High Wind in New York, December 28, 2008$190,000 · 58 kt wind · 7 events
- Seiche in New York, December 28, 2008$50,000 · 2 events
- Damaging Winds in Pennsylvania, December 28, 2008$21,000 · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, December 28, 2008$15,000 · 57 kt wind · 8 events
- Winter Storm and High Wind in Michigan, December 28 to 29, 200856 kt wind · 12 events
- Avalanche in Colorado, December 28, 20081 injured · 1 event
- Ice Storm in Montana, December 28, 20085 events
- High Wind in Indiana, December 28, 200855 kt wind · 4 events
- High Wind in Michigan, December 28, 200850 kt wind · 2 events
- Flooding in Oregon, December 28 to 29, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143214, 143215, 143216, 143217, 143218, 143219, 143220, 143221, 143222, 143223, 143224, 143225, 143226, 143227, 143228, 143229, 143233, 143234, 143231, 143236, 143237, 143238, 143240.